Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 178, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 28, 2010, 4:13 PM EDT for Greenbrier County, Monroe County, Summers County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2010, 4:13 PM EDT (20:13 UTC)
- Expired
- Jun 28, 2010, 5:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:40 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 28, 3:40 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT MON JUN 28 2010 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE BLUE RIDGE AND ARRIVE ACROSS THE SOUTHSIDE BY TUESDAY MORNING. THE FRONT WILL STALL ACROSS THE VIRGINIA AND NORTH CAROLINA BORDER...AS DRIER AND COOLER HIGH PRESSURE BUILDS INTO THE MIDDLE ATLANTIC. HIGH PRESSURE REMAINS OVER THE OHIO VALLEY AND MIDDLE ATLANTIC FOR THE REST OF THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... NUMEROUS SHWS AND STORMS HAD DEVELOPED ACROSS KENTUCKY AND SOUTHERN WEST VIRGINIA...THANKS TO LESS CLDS AND THE EXTRA LIFT PROVIDED BY A WEAK H85 JET...UPPER DISTURBANCE AND SURFACE COLD FRONT TO THE NORTH. THESE CLUSTERS WILL FILL INTO THE SW QUARTER OF THE CWA THIS AFTERNOON...REACHING THE PIEDMONT AND SOUTHSIDE THIS EVENING. FLOODING POTENTIAL EXISTS ACROSS EXTREME SW VA/SE WEST VA WERE STORMS MAY TRAIN AND BACKBUILD. GOOD SHEAR AND STRONGER WIND PROFILES...WITH 40KTS AT 10KFT WITH PREVIOUS STORMS TDY...THAN PAST SEVERAL DAYS MEANS A DMGG WIND THREAT...ESPECIALLY ACROSS THE EXTREME WESTERN CWA WHERE BETTER SHEAR EXISTS. CLUSTER OF STORMS WILL SCATTER AND DRY UP ENTIRELY WITH THE DOWNSLOPING FLOW IN PLACE AS THEY APPROACH THE PIEDMONT. WILL NEED THE EXTRA BOOST THE FRONT SHOULD PROVIDE LATER THIS EVENING FOR MORE NUMEROUS STORMS TO PENETRATE THE BLUE RIDGE AND EAST. DRIER AND COOLER AIR DOES SEEP INTO THE GREENBRIER VALLEY OVERNIGHT...AND AMOUNT OF CLDS HANGING ACROSS SE WEST VA WILL DETERMINE IF GUIDANCE IS A FEW DEGREES TOO WARM. FLOW BECOMING MORE PARALLEL TO THE FRONT ALLOWS IT TO STALL ACROSS THE NC/VA BORDER ON TUESDAY...AWAITING THE EASTERN TROUGH TO DEEPEN BEFORE IT GETS PUSHED OFF THE COAST. GOOD INSTABILITY STILL EXISTS ACROSS THE EXTREME SE CWA TUESDAY...SO STILL A FEW STRNG STORMS MAY DEVELOP ACROSS THE NC PIEDMONT. GUIDANCE HAS BEEN A FEW DEGREES TOO WARM WITH THE ARRIVAL OF THESE CONTINENTAL AIRMASSES OVER THE PAST FEW WEEKS...SO KEPT HIGHS NO WARMER THAN GUIDANCE FOR TUESDAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... FRONTAL BOUNDARY SHOULD BE ALONG OR JUST SOUTH OF OUR SOUTHERN CWA BORDER AT THE OUTSET OF THIS PERIOD BUT RELATIVELY STRONG (FOR SUMMER) HIGH PRESSURE OVER THE UPPER GREAT LAKES SHOULD CONTINUE TO PROVIDE AN IMPETUS TO SHOVE THE BOUNDARY FURTHER SOUTH TUESDAY NIGHT SO LINGERING POPS SHOULD DIMINISH OVERNIGHT INTO EARLY WEDNESDAY. WEDNESDAY ITSELF LOOKS LIKE A VERY NICE EARLY SUMMER DAY WITH MUCH DRIER AIR OVERSPREADING THE AREA. SURFACE DEWPOINTS FALL INTO THE UPPER 40S IN THE NW BY LATE IN THE DAY AND MID 50S IN THE SE...AND HIGHS ONLY MID-70S NW TO LOW 80S SE. MOS GUIDANCE WAS QUITE A BIT LOWER BUT WENT WITH HIGHER BLEND OF GUIDANCE. MORNING LOWS THURSDAY WILL CERTAINLY SEEM CHILLY AFTER RECENT WEEKS WITH UPPER 40S POSSIBLE IN THE COOLER MOUNTAIN VALLEYS AND 50S IN NEARLY ALL AREAS. HIGH PRESSURE REMAINS IN CONTROL ON THURSDAY AS UPPER RIDGE BUILDS OVER THE NATIONS MIDSECTION WITH AMPLIFIED DOWNSTREAM TROUGH FROM SE CANADA THROUGH THE MID-ATLANTIC. NICE AGAIN ON THURSDAY WITH HIGHS MID-70S TO LOW 80S AND LOW HUMIDITY. && .LONG TERM /FRIDAY THROUGH MONDAY/... HIGH PRESSURE DRIFTS VERY SLOWLY EAST DURING THE LATE WEEK PERIOD AND INTO THE WEEKEND CONTINUING THE PLEASANT BREAK FROM THE UNUSUALLY WARM AND HUMID CONDITIONS WHICH HAVE CHARACTERIZED MOST OF JUNE (AND MAY). DOWNSIDE IS THAT CHANCES FOR AFTERNOON CONVECTION WILL BE VERY LIMITED WITH THE UPPER RIDGE BUILDING SLOWLY EASTWARD. HOWEVER A STEADY INCREASE IN TEMPS AND HUMIDITY MAY BE EXPECTED BY LATE IN THE WEEKEND OR EARLY NEXT WEEK AS BOTH ECMWF AND GFS SHOW THE RIDGE SHIFTING EAST AND AMPLIFYING TO OVER 590 DM ACROSS THE OH VALLEY AND THEN EASTERN SEABOARD. REMAINS OF TS ALEX WILL BE LIFTING NORTH FROM TX DURING THIS PERIOD AND INTO THE LOWER MS AND THEN TN VALLEYS BY LATE IN THE WEEKEND BUT AT THIS POINT THE BULK OF THE MOISTURE TO FORECAST TO SHIFT NORTH INTO THE UPPER LAKES AND WELL TO OUR WEST EARLY NEXT WEEK. MOISTURE DEFICITS ARE BECOMING NOTICEABLE ACROSS MUCH OF OUR AREA AND THE D-WORD MAY BE RAISING ITS HEAD IF THIS PATTERN PERSISTS MUCH LONGER. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... CLUSTER OF STORMS WILL AFFECT THE LWB/BLF CORRIDOR THIS EVENING...SOME OF WHICH COULD BE STRONG AND WORTHY OF PERIODIC IFR CIG AND VIS UNDERNEATH THE STRONGER CELLS. MORE SCATTERED SHWS/STORMS WILL AFFECT THE REST OF THE TERMINALS THIS EVENING...TIMED ARRIVAL OF CONVECTION LATER AT THOSE SPOTS...BEFORE A COLD FRONT ARRIVES NEAR KDAN ABOUT 12Z TUESDAY. DRIER AND COOLER AIR IS PROGGED TO ARRIVE QUICK ENOUGH SUCH THAT KLWB CLEARS AND FORMS IFR/LIFR CIG/VIS AFTER MIDNIGHT. IF CLDS DO NOT BREAK AS QUICKLY AS FORECAST THIS MAY ONLY END UP BEING A BRIEF IFR VIS EVENT THERE. FRONT MAY STALL LONG ENOUGH FOR AN ADDED SHOWER THREAT TUESDAY INTO TUESDAY NIGHT...MAINLY FROM KDAN SOUTH...WITH VFR ELSW AS DRIER AIR PUSHES IN FROM THE NW DURING THE AFTERNOON. ONCE THE FRONT CLEARS THE AREA...VFR CONDITIONS EXPECTED WEDNESDAY INTO FRIDAY. LATE NIGHT...EARLY MORNING...VALLEY/RIVER FOG POTENTIAL WILL EXIST...MAINLY CONFINED TO 09-12 UTC TIME FRAME. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KM NEAR TERM...KM SHORT TERM...PC LONG TERM...PC AVIATION...JH/KM
Hazardous weather outlook, Jun 28, 3:50 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EDT MON JUN 28 2010 VAZ018>020-022>024-034-035-045>047-059-292000- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE- 350 PM EDT MON JUN 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. BANDS OF THUNDERSTORMS ARE EXPECTED AHEAD OF AN APPROACHING COLD FRONT THIS EVENING. SOME OF THE STORMS COULD PRODUCE DAMAGING WINDS AND PERHAPS SOME LARGE HAIL WITH THE STRONGER STORMS. VERY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ013-014-016-017-032-033-043-044-058-292000- PULASKI-MONTGOMERY-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX- 350 PM EDT MON JUN 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ARE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE THROUGH THE AREA LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-292000- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON- MERCER-SUMMERS-MONROE-GREENBRIER- 350 PM EDT MON JUN 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ARE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE THROUGH THE AREA LATER THIS EVENING. BACKBUILDING THUNDERSTORMS THIS EVENING WILL PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-292000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 350 PM EDT MON JUN 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ARE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE THROUGH THE AREA LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONGER STORMS MAY DEVELOP TUESDAY AFTERNOON...AS A STATIONARY BOUNDARY REMAINS ACROSS THE NC/VA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 28, 2:27 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT MON JUN 28 2010
VAZ007-009-281900-
SMYTH VA-TAZEWELL VA-
227 PM EDT MON JUN 28 2010
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...
AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
RICHLANDS...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CLAYPOOL HILL AROUND 245 PM AND ALLISON GAP
AROUND 300 PM.
LAT...LON 3715 8190 3707 8159 3689 8176 3692 8183
3694 8183 3696 8178 3698 8178 3706 8184
3710 8189 3714 8191
DSSpecial weather statement, Jun 28, 3:29 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT MON JUN 28 2010
VAZ007-010-WVZ042-282030-
BLAND VA-MERCER WV-TAZEWELL VA-
329 PM EDT MON JUN 28 2010
...STRONG THUNDERSTORMS WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...
AT 327 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
SOUTHWEST OF WELCH TO 34 MILES NORTHWEST OF ABINGDON...MOVING EAST AT
40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR JEWELL RIDGE AROUND 345 PM...BRAMWELL
AROUND 400 PM...SANDLICK AROUND 415 PM AND OAKVALE AROUND 430 PM.
LAT...LON 3719 8183 3720 8178 3725 8175 3724 8171
3721 8167 3721 8154 3726 8149 3728 8142
3737 8134 3735 8090 3696 8176 3711 8190
3714 8191
DSSpecial weather statement, Jun 28, 4:01 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT MON JUN 28 2010
WVZ043>045-282100-
GREENBRIER WV-MONROE WV-SUMMERS WV-
401 PM EDT MON JUN 28 2010
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...
AT 357 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTH OF BABCOCK STATE PARK TO 11 MILES SOUTH OF BECKLEY...MOVING
EAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR RUPERT AROUND 415 PM...MEADOW BLUFF AROUND
430 PM...FRANKFORD AROUND 445 PM AND NEOLA AROUND 500 PM.
LAT...LON 3798 8011 3777 8023 3776 8025 3771 8027
3768 8030 3757 8035 3761 8107 3765 8107
3769 8098 3772 8097 3771 8090 3775 8092
3778 8090 3783 8094 3787 8077 3795 8081
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:04 PM EDT | Special Weather Statement | RNK | Carroll | 26 min |
| Jun 28, 1:32 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell, Wythe | 58 min |
| Jun 28, 2:27 PM EDT | Special Weather Statement | RNK | Tazewell | 33 min |
| Jun 28, 3:29 PM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| Jun 28, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Tazewell | 61 min |
| Jun 28, 4:31 PM EDT | Special Weather Statement | RNK | Bland | 29 min |
| Jun 28, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Smyth, Tazewell, Wythe | 66 min |
| Jun 28, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Montgomery, Pulaski, City of Radford | 31 min |
| Jun 28, 5:07 PM EDT | Special Weather Statement | RNK | Wythe | 23 min |
| Jun 28, 5:28 PM EDT | Special Weather Statement | RNK | Alleghany | 32 min |
| Jun 28, 5:30 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 30 min |
| Jun 28, 5:37 PM EDT | Special Weather Statement | RNK | Smyth | 23 min |
| Jun 28, 5:54 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Jun 28, 6:04 PM EDT | Special Weather Statement | RNK | Appomattox | 26 min |
| Jun 28, 6:11 PM EDT | Special Weather Statement | RNK | Smyth | 34 min |
| Jun 28, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 67 min |
| Jun 28, 6:26 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Jun 28, 6:28 PM EDT | Special Weather Statement | RNK | Buckingham | 32 min |
| Jun 28, 7:02 PM EDT | Special Weather Statement | RNK | Henry, Patrick, Pittsylvania, City of Martinsville | 28 min |
| Jun 28, 7:03 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 27 min |
| Jun 28, 7:27 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania | 63 min |
| Jun 28, 7:34 PM EDT | Special Weather Statement | RNK | Charlotte | 26 min |
| Jun 27, 8:22 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 68 min |
| Jun 27, 9:00 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 45 min |
| Jun 28, 4:01 PM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 59 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.